Ecstasy Can Stop Your Heart

Report from Taiwan says illegal drug can cause cardiac arrest

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

WEDNESDAY, Nov. 26, 2003 (HealthDayNews) -- The popular illegal drug MDMA, or Ecstasy, can trigger heart attacks, according to a report from Taiwan in the December issue of the Annals of Emergency Medicine.

The report describes the case of a 27-year-old man who sought treatment at the emergency department of the National Taiwan University Hospital in Taipei. The man experienced chest tightness and discomfort for three hours after he drank a bottle of whiskey and took half an Ecstasy pill.

He was diagnosed and treated for acute myocardial infarction, which was caused by his use of Ecstasy, the report says. The authors write that this was only the second case report providing evidence that Ecstasy can cause heart attacks similar to those caused by amphetamines.

While the effect of Ecstasy on coronary vessels in not well documented, the authors suggest it may be similar to the effects of cocaine and amphetamines. Previous studies have found that amphetamines and cocaine promote coagulation of blood, which can clog the arteries and cause heart attacks.

The report urges emergency department doctors to learn more about the link between Ecstasy and heart attack.

More information

Here's where you can learn more about ecstasy.

SOURCE: American College of Emergency Physicians, news release, Nov. 26, 2003

--

Last Updated: